Texas, 2005

Hail and High Wind in Texas, June 16 to 17, 2005

June 16 to 17, 2005 · NWS OUN · 2 events in 1 county or zone

1 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 12:35 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 16, 12:35 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
135 PM CDT THU JUN 16 2005

.DISCUSSION...
CONVERGENCE HAS STEADILY INCREASED ALONG A STRENGTHENING FRONTAL
BOUNDARY THAT EXTENDS FROM A SURFACE LOW IN SOUTHEAST COLORADO TO
NEAR GARDEN CITY...WOODWARD...WEATHERFORD AND DUNCAN. MODIFIED RUC
SOUNDINGS SHOW MLCAPES NEARING 3000 J/KJ WITH LESS THAN 60 CIN. THE
LACK OF CUMULUS CLOUDS SUGGESTS CAP IS STILL HOLDING WITH ANOTHER
COUPLE OR MORE HOURS OF INSOLATION NEEDED TO FURTHER WEAKEN THE CAP.
HIGH BASED CONVECTION RESULTING FROM DEEP ISENTROPIC UPGLIDE
CONTINUES TO INFLUENCE THE AREA...HOWEVER THE AREAL COVERAGE HAS
DECREASED PERHAPS DUE TO INCREASED DRY AIR INTRUSION FROM CONVECTIVE
MIXING. ANYHOW...LATEST TRENDS SUGGEST THIS ACTIVITY WILL BE JUST A
SMALL PLAYER IN THE NEAR FUTURE WEATHER.

IT IS STILL LOOKING LIKE CONVECTIVE INITIATION AND SUSTAINED
CONVECTION ARE MOST LIKELY NEAR AND EAST OF THE SURFACE LOW IN
SOUTHEAST COLORADO...EAST SOUTHEASTWARD ALONG THE ASSOCIATED SURFACE
TROUGH/DEVELOPING WARM FRONT BY MID/LATE AFTERNOON. LESS WIDESPREAD
THUNDERSTORMS MAY ALSO DEVELOP FARTHER SOUTH ALONG THE WARM FRONT TO
NEAR WICHITA FALLS...HOWEVER CONVERGENCE HERE MAY BE WEAKER. WILL
CONTINUE EMPHASIZING THIS SCENARIO WITH POPS INCREASING ACCORDINGLY
BUT NOT CATEGORICAL. SHOULD SEE A LARGE INCREASE IN AREAL COVERAGE
THIS EVENING/OVERNIGHT AS STORM MERGERS OCCUR WITH CLUSTERS
SUPPORTING A WIND/HAIL THREAT...ESPECIALLY ACROSS THE NORTHWEST HALF
OF THE FORECAST AREA THIS EVENING. AFTER MIDNIGHT....STORMS MAY
WEAKEN AS CAPE DECREASES/CIN INCREASES BUT FAIRLY WIDESPREAD STORM
COVERAGE IS STILL ANTICIPATED. BY MORNING...ONE OR MORE CLUSTERS MAY
STILL BE INFLUENCING THE AREA ESPECIALLY NEAR THE RED RIVER. WILL
CONTINUE WITH MAINLY CHANCE POPS FRIDAY MORNING FOR THIS POSSIBILITY
WITH LITTLE TO NO CHANCE BY AFTERNOON AS MESOSCALE SUBSIDENCE
PREVAILS.

AFTER FRIDAY...THE LARGE SCALE PATTERN CONTINUES TO SUGGEST
SUPPRESSION OF CONVECTIVE DEVELOPMENT OVER THE FORECAST AREA AS A
LARGE RIDGE BUILDS INTO THE AREA RESULTING IN A STRONG CAPPING
INVERSION. CAN NOT RULE OUT ISOLATED/WIDELY SCATTERED DEVELOPMENT
NEAR A DRYLINE WEST OF THE AREA FRIDAY-SUNDAY BUT CAP WILL BE STRONG
FARTHER WEST WITH ONLY A WEAK WESTERLY WIND COMPONENT TO THE
STEERING FLOW. EXPECT TEMPERATURES DURING THIS PERIOD TO ALSO RISE
ABOVE NORMAL WITH 90S FOR HIGHS AND NEAR 70 FOR LOWS THROUGH DAY 7.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  90  67  92 /  70  30  30  10
HOBART OK         67  91  68  93 /  60  30  30  10
WICHITA FALLS TX  69  92  69  93 /  60  40  30  10
GAGE OK           65  89  67  93 /  70  20  30  10
PONCA CITY OK     65  87  66  90 /  70  30  30  10
DURANT OK         69  91  69  91 /  70  40  20  10

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Jun 16, 7:18 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT THU JUN 16 2005

OKZ004>048-050>052-TXZ083>090-171200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF OKLAHOMA. THIS HIGH RISK IS SURROUNDED
BY A MODERATE RISK.

LOCATION...
THE HIGH RISK AREA COVERS A CORRIDOR FROM NORTHWEST OKLAHOMA...
SOUTHEAST THROUGH CENTRAL...INTO SOUTHEAST OKLAHOMA. LOCATIONS
ENCOMPASSED BY A LINE EXTENDING FROM CHEROKEE... TO CHANDLER... TO
HOLDENVILLE... TO COALGATE... TO SULPHUR... TO ANADARKO... TO
CHEYENNE. ALL OTHER LOCATIONS OUTSIDE OF THIS AREA ARE UNDER THE
MODERATE RISK. THE WEATHER CONCERNS IN THIS HIGH RISK WILL EXIST
PRIMARILY THIS EVENING OVER NORTHWEST OKLAHOMA...THEN SPREAD
SOUTHEAST THROUGH THE NIGHT. LARGE HAIL AND SIGNIFICANT WIND DAMAGE
IS EXPECTED.

TIMING...
SEVERE THUNDERSTORMS CURRENTLY OVER NORTHWEST OKLAHOMA AND SOUTHWEST
KANSAS ARE EXPECTED TO ORGANIZED INTO A DAMAGING THUNDERSTORMS
COMPLEX AND SURGE TO THE SOUTHEAST THROUGH THE NIGHT.

IMPACTS...
HAIL TO THE SIZE OF SOFTBALLS WILL BE POSSIBLE WITH THE SEVERE
STORMS OVER NORTHWEST OKLAHOMA THIS EVENING...WITH THE ANTICIPATED
HAIL SIZE DECREASING WITH TIME OVERNIGHT. AT THE SAME TIME...THE
CONCERN FOR DAMAGING WIND GUSTS WILL INCREASE WITH TIME AS THE
THUNDERSTORM COMPLEX SURGES SOUTH. WIDEPSREAD THUNDERSTORM WINDS IN
EXCESS OF 60 MPH ARE EXPECTED... WITH EMBEDDED CORRIDORS OF INTENSE
THUNDERSTORM WINDS IN EXCESS OF 80 MPH... CAPABLE OF PRODUCING
STRUCTURAL DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
READY FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
SEVERE THUNDERSTORMS OVER NORTHWEST OKLAHOMA AND SOUTHWEST KANSAS
WILL ORGANIZE INTO A SEVERE COMPLEX OF STORMS AND SURGE SOUTHEAST
TONIGHT. THE AIR MASS OVER THE REGION WILL CONTINUE TO BE VERY
UNSTABLE TONIGHT...AND WIND SHEAR WILL BE MORE THAN ADEQUATE FOR
ORGANIZED SEVERE STORM CLUSTERS. AS THE THUNDERSTORMS MERGE INTO A
LARGE COMPLEX THIS EVENING...THEY ARE EXPECTED MOVE SOUTHEAST NEAR
AND JUST TO THE EAST OF A STATIONARY FRONTAL BOUNDARY. THIS BOUNDARY
CURRENTLY EXTENDS FROM EXTREME SOUTHWEST KANSAS...SOUTHEAST THROUGH
WOODWARD...TO JUST EAST OF CLINTON...TO NEAR DUNCAN AND MADILL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAINFALL WILL ALSO OCCUR WITH THE STORMS...WHICH WILL
AGGRAVATE ALREADY SWOLLEN RIVERS. IF YOU LIVE NEAR FLOOD PRONE
AREAS...PAY ATTENTION TO WEATHER CONDITIONS AND SEEK HIGHER GROUND
IF WATERS RISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE EXITING FAR SOUTHERN OKLAHOMA EARLY FRIDAY
MORNING. THERE WILL BE MUCH LOWER CHANCES FOR THUNDERSTORMS LATE
FRIDAY INTO FRIDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE TO
DECREASE OVER THE WEEKEND AS A HIGH PRESSURE RIDGE BUILDS OVER THE
CENTRAL AND SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.

11

In the hours before

Local storm report, Jun 16, 9:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             1 W LUCIEN              36.27N 97.47W
06/16/2005  0.75 INCH        GARFIELD           OK   AMATEUR RADIO

&&

JLP
Special weather statement, Jun 16, 9:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CDT THU JUN 16 2005

OKZ035-170345-
KIOWA OK-
1028 PM CDT THU JUN 16 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ROOSEVELT AT 1028
PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KIOWA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, Jun 16, 9:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT THU JUN 16 2005

TXZ085-086-170345-
WICHITA TX-WILBARGER TX-
1035 PM CDT THU JUN 16 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF GRAYBACK AT
1035 PM CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WICHITA AND WILBARGER COUNTIES...INCLUDING THE CITY OF
ELECTRA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Jun 16, 9:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CDT THU JUN 16 2005

OKZ027>031-034-035-170400-
CLEVELAND OK-GRADY OK-GREER OK-KIOWA OK-MCCLAIN OK-POTTAWATOMIE OK-
SEMINOLE OK-
1038 PM CDT THU JUN 16 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GRADY...GREER...
KIOWA...MCCLAIN...POTTAWATOMIE AND SEMINOLE COUNTIES.

AT 1040 PM...THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS
PRODUCING WIDESPREAD DAMAGING WINDS EXTENDED FROM GUTHRIE...TO
OKARCHE...TO NORTH OF WEATHERFORD...TO NORTH OF CHEYENNE. THE STORMS
WERE MOVING SOUTH AT 40 MPH.

THESE STORMS HAVE PRODUCED WINDS UP TO 75 MPH. YOU WILL LIKELY SEE
WINDS IN THE 50 TO 60 MPH RANGE...AND SOME SPOTS WILL SEE WINDS GUST
OVER 75 MPH.

KEEP A CLOSE EYE ON YOUR LOCAL WEATHER AND BE READY TO TAKE SHELTER
QUICKLY WHEN THESE STORMS APPROACH.

SMITH
Local storm report, Jun 16, 9:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 SSE MARSHALL          36.12N 97.60W
06/16/2005  75 MPH           LOGAN              OK   MESONET

            MEASURED BY THE OKLAHOMA MESONET.

1037 PM     TSTM WND GST     3 N CASHION             35.85N 97.68W
06/16/2005  65 MPH           KINGFISHER         OK   BROADCAST MEDIA

            ESTIMATED WIND GUST BY KFOR ON HWY 33.

&&

JLP
Local storm report, Jun 16, 9:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             OKEENE                  36.12N 98.32W
06/16/2005  0.88 INCH        BLAINE             OK   LAW ENFORCEMENT

&&

JLP

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 high wind. Local standard time, as filed.

Hail, Wichita

When
June 16, 9:55 PM CST
Where
Wichita County, Electra
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.033, -98.917

High Wind, Wichita

When
June 17, 12:13 AM CST to 12:30 AM CST
Where
Wichita forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

A gust front from a cluster of severe thunderstorms in Oklahoma produced strong winds across the area. The strongest gust of 67 mph was measured by the KSPS ASOS station on the north side of Wichita Falls. Several wind gusts above 60 mph were also reported. All of the wind gusts occurred well ahead of the cluster of thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456751, 5456752.